Hepatic encephalopathy is the loss of brain function that occurs when the liver is unable to remove toxins from the blood.
The exact cause of hepatic encephalopathy is unknown. Hepatic encephalopathy is brought on by disorders that affect the liver. These include:
- Conditions that reduce liver function (such as cirrhosis or hepatitis)
- Conditions in which blood circulation does not enter the liver
An important job of the liver is to make toxic substances in the body harmless. These can include substances made by the body as well things that you take in (such as medicines). However, when the liver is damaged, these "poisons" can build up in the bloodstream. Ammonia, which is produced by the body when proteins are digested, is one of the substances normally made harmless by the liver. Other toxins may also build up. These things can cause damage to the nervous system.
When liver damage occurs, hepatic encephalopathy may occur suddenly, even in people who have not had liver problems in the past. More often, the problem develops in people with chronic liver disease.
Hepatic encephalopathy may be triggered by:
- Eating too much protein
- Electrolyte abnormalities (especially a decrease in potassium) from vomiting, or from treatments such as paracentesis or taking diuretics ("water pills")
- Bleeding from the intestines, stomach, or esophagus
- Kidney problems
- Low oxygen levels in the body
- Shunt placement or complications
- Medicines that suppress the central nervous system (such as barbiturates or benzodiazepine tranquilizers)
Disorders that can appear similar to hepatic encephalopathy include:
- Alcohol intoxication
- Complicated alcohol withdrawal
- Metabolic abnormalities such as low blood glucose
- Sedative overdose
- Subdural hematoma (bleeding under the skull)
- Wernicke-Korsakoff syndrome
In some cases, hepatic encephalopathy is a short-term problem that can be corrected. It may also occur as part of a chronic problem from liver disease that gets worse over time.
Symptoms may begin slowly and slowly get worse. They may also begin suddenly and be severe from the start.
Early symptoms may be mild and include:
- Breath with a musty or sweet odor
- Change in sleep patterns
- Changes in thinking
- Confusion that is mild
- Mental fogginess
- Personality or mood changes
- Poor concentration
- Poor judgment
- Worsening of handwriting or loss of other small hand movements
More severe symptoms may include:
- Abnormal movements or shaking of hands or arms
- Agitation, excitement, or seizures (occur rarely)
- Drowsiness or confusion
- Strange behavior or severe personality changes
- Slurred speech
- Slowed or sluggish movement
People with hepatic encephalopathy can become unconscious, unresponsive, and possibly enter a coma.
Patients are often not able to care for themselves because of these symptoms.
Exams and Tests
Signs of nervous system changes may include:
- Shaking of the hands ("flapping") when trying to hold arms in front of the body and lift the hands
- Problems with thinking and doing mental tasks
- Signs of liver disease, such as yellow skin and eyes (jaundice) and fluid collection in the abdomen (ascites)
- Musty odor to the breath and urine
Tests may include:
Hepatic encephalopathy can be a medical emergency that requires a hospital stay.
The first step is to identify and treat any factors that may have caused hepatic encephalopathy.
Gastrointestinal bleeding must be stopped. The intestines must be emptied of blood. Infections, kidney failure, and electrolyte abnormalities (especially potassium) need to be treated.
Life support may be necessary to help with breathing or blood circulation, particularly if the person is in a coma. The brain may swell, which can be life-threatening.
If the problem is very bad, you may need to cut down the protein in your diet. However, too little protein can cause malnutrition, so you should talk to a dietitian about how to change your diet. People who are very ill may need intravenous or tube feedings.
You may be given lactulose to prevent intestinal bacteria from creating ammonia and to remove blood from the intestines. You may also get neomycin to reduce ammonia production by intestinal bacteria. Rifaximin, a new antibiotic, is also effective in hepatic encephalopathy.
You may need to avoid sedatives, tranquilizers, and any other medicines that are broken down by the liver. Medicines containing ammonium (including certain antacids) should also be avoided. Your doctor may suggest other medicines and treatments. These may have varying results.
Acute hepatic encephalopathy may be treatable. Chronic forms of the disorder often continue to get worse and come back.
Both forms of the condition may result in irreversible coma and death. The majority of people who go into a coma will die. The chances of getting better vary from person to person.
- Brain herniation
- Brain swelling
- Increased risk of heart, kidney, and breathing problems
- Increased risk of body-wide infection
- Permanent nervous system damage
- Coma that continues to get worse
- Side effects of medicines
When to Contact a Medical Professional
Call your health care provider if you or people around you notice any problems with your mental state or nervous system function. This is very important for people who already have a liver disorder. Hepatic encephalopathy can get worse quickly and become an emergency condition.
Treating liver problems may prevent hepatic encephalopathy. Avoiding heavy drinking and intravenous drug use can prevent many liver disorders.
Hepatic coma; Encephalopathy - hepatic
Nevah MI, Fallon MB. Hepatic encephalopathy, hepatorenal syndrome, hepatopumonary syndrome, and systemic complications of liver disease. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 92.
Garcia-Tsao G. Cirrhosis and its sequelae. In: Goldman L, Ausiello D, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 156.
- Abdominal tap
- Acute kidney failure
- Alcohol use disorder
- Alcohol withdrawal
- Alertness - decreased
- Ammonia poisoning
- Brain herniation
- Low blood sugar
- Protein in diet
- Subdural hematoma
- Transjugular intrahepatic portosystemic shunt (TIPS)
- Wernicke-Korsakoff syndrome
Update Date 10/13/2013
Updated by: George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.